High Wind, Briscoe
- When
- January 14, 4:46 PM CST to January 15, 3:47 AM CST
- Where
- Briscoe forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
An intensifying storm system dropping through the center of the nation brought a prolonged period of wind to West Texas from the afternoon of the 14th into the morning of the 15th. A strong cold front moved through during the afternoon and evening hours, switching the winds around to the north and carrying much colder air on strong winds.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An intensifying storm system dropping through the center of the nation brought a prolonged period of wind to West Texas from the afternoon of the 14th into the morning of the 15th. A strong cold front moved through during the afternoon and evening hours, switching the winds around to the north and carrying much colder air on strong winds. Blowing dust peaked on the evening of the 14th, along and behind the frontal passage, while temperatures tumbled into the 20s by early on the 15th. Stout northerly winds continued to blow Friday night and through much of Saturday, generally peaking during the overnight hours, before finally diminishing Saturday evening as the storm system shifted off to the east. Peak wind gusts of 58 to 66 mph were common, favoring the southeast Texas Panhandle and Rolling Plains. The highest wind gust measured was 67 mph, recorded at Childress Municipal Airport (Childress County), though the entire region experienced gusts in excess of 50 mph.
High wind reports below are from the Texas Tech University West Texas mesonet:
67 mph at Childress ASOS (Childress County),|66 mph at Caprock Canyons State Park (Briscoe County),|65 mph at Turkey (Hall County),|65 mph at Abernathy (Hale County),|65 mph at Graham (Garza County),|63 mph at Silverton (Briscoe County),|63 mph at Paducah (Cottle County),|61 mph at Aspermont (Stonewall County),|60 mph at McAdoo (Dickens County),|60 mph at White River Lake (Crosby County),|59 mph at Plainview (Hale County),|59 mph at Lubbock ASOS (Lubbock County),|59 mph at Reese (Lubbock County),|59 mph at Northfield (Motley County),|59 mph at Roaring Springs (Motley County),|58 mph at Olton (Lamb County),|58 mph at Slaton (Lubbock County),|58 mph at O'Donnell (Lynn County),|58 mph at Guthrie (King County),|58 mph at Aiken (Hale County),|58 mph at Tulia (Swisher County), and|58 mph at Childress (Childress County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 14, 2:38 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 238 PM CST Fri Jan 14 2022 .SHORT TERM... Strong wind is expected much of the upcoming 24 hours as our region will be in the southwest and western quadrant of a deepening low pressure system moving from South Dakota into southeast Oklahoma and northeast Texas this time tomorrow. A strong cold front was diving southward through the region this afternoon being pushed by 3-hour surface pressure rises as much as 8 to 10 millibars aimed mainly through the southeast Panhandle into the northern Rolling Plains. Wind speeds already reaching into the Wind Advisory levels over the southwest Texas Panhandle should expand over most of the area with sustained 25 to 35 mph winds through the evening. Wind speeds likely to subside slightly overnight into Saturday morning then will mix into stronger flow again mid to late Saturday morning. We will retain the previous Wind Advisory through Saturday 21Z. The airmass will dry at all levels overnight into Saturday on the back side of the deepening upper low. Temperatures will drop to near normal levels tonight so even with the strong winds, Wind Chills in the single digits and teens will not require highlights. Saturday high temperatures will be a solid 20 degrees colder or more than today. Winds will gradually taper late in the day. RMcQueen .LONG TERM... Winds will finally be on a downward trend by tomorrow night as the deepening upper low moves eastward across the Mississippi River Valley. Given the continuous CAA from northerly winds, low temps Sunday morning will be in the mid/upper teens to low 20s. Winds will return to the south to southwest Sunday bringing a temporary warmup into the 60s. A weaker secondary front will push through the region late Sunday into early Monday as the region remains under northwesterly upper flow. This will only affect Monday's highs slightly by cooling them 4-5 degrees over Sunday's highs. Upper ridging will move in overhead by late Monday and will give way to mostly zonal flow by Tuesday. With this We will continue on our roller coaster of ever changing temperatures. Westerly winds ahead of an approaching cold front will warm highs by 5-10 degrees Tuesday only to be cooled by 10-15 degrees on Wednesday as a cold front pushes through by sunrise. Models remain in decent agreement with bringing a strong surface high over the Midwest by late Thursday. This would cause surface winds across the region to be out of the east to northeast. Being a cool, upsloping wind temps are currently progged to be in the low/mid 40s Thursday. There are indications of cloud cover as well which could allow highs to be even lower than forecasted. && .FIRE WEATHER... A cold front will sweep southward late this afternoon, but strong wind and relative humidity still around 15 to 25 percent with ERC's in the 90th to 96th percentile much of the area due to drought will validate retaining the Red Flag Warning through 6 pm this evening. After that point, colder air will gradually increase humidity levels though strong winds will continue. Any current projects should be monitored very closely with increasing north winds imminent. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for TXZ021>044. Wind Advisory until 3 PM CST Saturday for TXZ021>044. && 05/51
Hazardous Weather Outlook National Weather Service Lubbock TX 239 PM CST Fri Jan 14 2022 TXZ021>044-152045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 239 PM CST Fri Jan 14 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Dry, warm, and windy conditions will bring critical fire weather conditions to much of the area today. A Red Flag Warning is in effect from Noon until 6 PM. Strong north winds of 25 to 35 mph with gusts to 50 mph will spread across the area behind a cold front late this afternoon into the night. This will lead to areas of blowing dust. Winds will only slightly weaken overnight. Therefore, a Wind Advisory is in effect from 1 pm today until 3 pm Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northerly winds will once again increase to 25-35 mph with gusts to 50 mph by Saturday morning and remain elevated through the afternoon. A Wind Advisory will remain in effect until 3 pm Saturday. Beyond Saturday, the probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994729, 994728, 994731, 994732, 994733, 994735, 994736, 994738, 994737, 994739, 994740, 994741, 994742, 994743, 994744.